Texas, 2013

Drought in Texas, June 1 to 30, 2013

June 1 to 30, 2013 · NWS EPZ · 5 events in 5 counties and zones

Some much needed rain brought some drought relief to portions of Far West Texas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Some much needed rain brought some drought relief to portions of Far West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 31, 12:24 PM MST, 11 hours 36 minutes earlier.

Area forecast discussion, May 31, 12:24 PM MST, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
124 PM MDT FRI MAY 31 2013

.SYNOPSIS...
HOT AND DRY CONDITIONS GENERALLY EXPECTED FOR THE NEXT WEEK WITH
HIGHS IN THE 90S TO AROUND 100. THE ONE EXCEPTION IS SUNDAY WHEN A
MOISTURE PUSH WILL ARRIVE AND BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TO MUCH OF THE AREA. THE BEST CHANCES FOR
PRECIPITATION AND SEVERE WEATHER WILL BE ALONG AND EAST OF THE RIO
GRANDE WITH LARGE HAIL AND WIND GUSTS OVER 60 MPH THE MAIN
THREATS.

&&

.DISCUSSION...
GENERALLY ZONAL FLOW OVER ARE THROUGH SATURDAY...BUT THERE WILL BE
A VERY WEAK COLD FRONT THAT WILL STALL OUT OVER AREA MOVING IN
TOWARD MORNING. LOW LEVEL MOISTURE ON BACK SIDE OF THIS FRONT WILL
TAKE A LITTLE TIME TO GET INTO CWA WITH THE BIG PUSH COMING
SATURDAY NIGHT. DO NOT EXPECT TO SEE MUCH OF A COOL DOWN FOR
TOMORROW EXCEPT FAR EAST WHERE UP TO 5 DEGREES OF COOLING IS
EXPECTED. DEW POINTS BY 00Z SUN ONLY FORECAST TO BE INTO THE MID
TO UPPER 30S OVER FAR EASTERN ZONES WITH LITTLE TO NO INSTABILITY.
MAY SEE AN ISOLATED STORM OVER THE SACS THAT COULD PRODUCE SOME
DRY LIGHTNING...BUT FOR NOW KEPT POPS UNDER 10 PERCENT EVERYWHERE.

AS THE MOISTURE PUSHES IN ON SATURDAY NIGHT...MAY SEE AN ISOLATED
THUNDERSTORM OVER FAR EASTERN CWA...BUT AGAIN GENERALLY EXPECT DRY
CONDITIONS TO PERSIST UNTIL SUNDAY. MODELS CONTINUE TO SHOW NICE
SETUP ACROSS THE EASTERN HALF OF THE CWA FOR SOME SEVERE
THUNDERSTORMS. LI'S OF -3C TO -6C POSSIBLE WITH OVER 1000J/KG CAPE
VALUES EXPECTED. EVEN HAVE NICE SHEAR PROFILES WITH HODOGRAPHS
SHOWING A NICE CURVE TO THEM LEADING TO THE POTENTIAL FOR
SUPERCELLS TO DEVELOP WITH LARGE HAIL AND GUSTY WINDS. KEPT LIKELY
POPS OVER SACS AND RAISED POPS OVER THE LOWLANDS ALONG AND EAST OF
RIO GRANDE INTO THE 40-50 PERCENT RANGE AND WEST TO DEMING IN THE
20-30 PERCENT RANGE. MAY SEE MCS TYPE OF CLUSTER FORM AFTER 00Z ACROSS
EASTERN ZONES. MOST OF THE ACTIVITY SHOULD BE OUT OF CWA BY 04Z-
06Z. ANY THUNDERSTORMS THAT DEVELOP TO THE WEST OF RIO GRANDE DO
NOT HAVE QUITE THE POTENTIAL TO BECOME SEVERE...BUT MAY SEE ONE OR
TWO MAKE IT. ALSO DRY LIGHTNING A REAL THREAT FOR GILA REGION INTO
THE BLACKS RANGE WITH DEW POINTS ONLY IN THE MID TO UPPER 30S BUT
STILL SOME WEAK INSTABILITY. UPPER RIDGE AXIS OVER AREA AND LACK
OF SIGNIFICANT SHORTWAVE MAY HAMPER THUNDERSTORM DEVELOPMENT...BUT
HEATING AND OROGRAPHICS SHOULD STILL ALLOW FOR DECENT COVERAGE TO
DEVELOP BY MID TO LATE AFTERNOON.

MOISTURE WILL QUICKLY PUSH EAST OF AREA ON MONDAY. MAY SEE SACS OR
EASTERN HUDSPETH COUNTY GET AN ISOLATED THUNDERSTORM OR TWO...BUT
A GENERALLY DRY DAY EXPECTED WITH WEST WINDS PICKING BACK UP.
SIMILAR CONDITIONS THROUGH WEDNESDAY WITH HIGH TEMPERATURES
FLIRTING WITH TRIPLE DIGITS IN SOME LOWLAND LOCATIONS. A WEAK
UPPER LOW FORECAST TO DROP INTO NORTHWESTERN MEXICO LATER PART OF
THE WEEK WITH MODELS SHOWING BRIEF PUSHES OF MOISTURE BACK INTO
EASTERN ZONES THU AND FRI. PUT IN SOME 10 POPS FOR SACS THU AND
THEN SOUTH INTO EASTERN HUDSPETH COUNTY FOR FRI. AGAIN LITTLE
CHANGE IN TEMPERATURES EXPECTED EXCEPT A FEW DEGREE DROP FAR EAST.

&&

.AVIATION...VALID 01/00Z-02/00Z
VFR CONDS EXPECTED AT ALL SITES THRU THE VALID PD. SKIES: SKC TO
FEW 300-330. WEAK UPPER LEVEL TROUGH WILL MOVE THROUGH THE FOUR
CORNERS LATER TODAY. AS A RESULT...LOOK FOR WINDS FROM
260-290/10-20G25KTS TIL 03Z. WINDS THEREAFTER WILL WEAKEN UNDER 10
KTS ALL AREAS. LOOK FOR LGT OCNL MDT TURBC SFC-100 TIL 06Z...ALONG
TO 50-100 MILES EAST OF AREA MOUNTAIN RIDGE LINES.

&&

.FIRE WEATHER...
BROAD NORTHWEST FLOW OVER THE REGION WILL CARRY A WEAK UPPER LEVEL
TROUGH THROUGH THE FOUR CORNERS LATER TODAY. THIS WILL MEAN BREEZY
CONDITIONS AGAIN THIS AFTERNOON. THE TROUGH WILL SEND A WEAK COLD
THROUGH FROM NORTH TO SOUTH TONIGHT. THIS WILL SHIFT 20 FOOT WINDS
INITIALLY TO THE NORTH AFTER MIDNIGHT...THEN TO THE EAST-SOUTHEAST
LATER ON SATURDAY. THE FRONT WILL SETTLE SOUTHWARD OVER CENTRAL
TEXAS AT THAT TIME. THIS WILL CAUSE A REDISTRIBUTION OF SURFACE
PRESSURE OVER THE REGION...AS HIGH PRESSURE BUILDS IN BEHIND THE
FRONT. LOW LEVEL WINDS NEAR THE SURFACE WILL FLOW OUT OF THIS HIGH
AND HELP BRING GULF OF MEXICO MOISTURE BACK OUR WAY STARTING
SATURDAY AFTERNOON. AS A RESULT...ISOLATED TO SCATTERED HIGH BASED
SHOWERS AND STORMS ARE EXPECTED SUNDAY...POSSIBLY INTO MONDAY.
BEST CHANCES WILL BE EAST OF THE RIO GRANDE VALLEY. STORMS WILL BE
MOST NUMEROUS AND WIDESPREAD EARLY SUNDAY NIGHT.

DRY SOUTHWEST FLOW ALOFT RETURNS TO OUR AREA MONDAY MORNING...AROUND
HIGH PRESSURE ALOFT FORECAST TO BUILD OVER NORTHERN MEXICO.  THE
CAUSE IS ANOTHER CUT OFF LOW WHICH REMAINS FORECAST TO SETTLE OFF
THE CALIFORNIA COAST EARLY NEXT WEEK.  COUPLED EFFECTS WITH
CIRCULATION AROUND BOTH OF THESE FEATURES...WILL SERVE TO STRENGTHEN
THE WINDS ALOFT WHILE ADVECTING RELATIVELY WARMER AIR TO HELP
MAINTAIN THE HIGH PRESSURE.

THE HIGH MIGRATES WESTWARD WELL WEST OF BAJA CALIFORNIA LATER NEXT
WEEK. THIS WILL WEAKEN THE SOUTHWEST FLOW ALOFT AND COULD ALLOW GULF
MOISTURE TO SLOWLY SEEP BACK IN FROM THE EAST BY WEEKS END.
HAINES INDICES WILL RANGE FROM 4-5 THIS AFTERNOON...AND RISE TO 6
WEST OF THE DIVIDE ON SATURDAY.  ADDITION OF GULF MOISTURE WILL
LOWER VALUES TO 3 EAST OF THE RIO GRANDE VALLEY SUNDAY.  INDICES
WILL QUICKLY CLIMB BACK TO 5-6 ALL AREAS MONDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  96  71  94  71 /   0   0   0  30  40
SIERRA BLANCA           66  88  61  87  66 /   0   0  10  40  50
LAS CRUCES              63  93  65  89  65 /   0   0   0  30  30
ALAMOGORDO              63  93  64  88  64 /   0   0  10  40  40
CLOUDCROFT              51  70  51  66  51 /   0   0  10  60  50
TRUTH OR CONSEQUENCES   64  92  64  93  65 /   0   0   0  20  20
SILVER CITY             66  91  64  91  62 /   0   0   0  20  20
DEMING                  62  96  62  96  64 /   0   0   0  20  20
LORDSBURG               61  98  62  98  64 /   0   0   0  10  10
WEST EL PASO METRO      71  95  72  91  71 /   0   0   0  30  40
DELL CITY               62  92  62  88  62 /   0   0  10  40  50
FORT HANCOCK            67  96  71  94  70 /   0   0  10  30  50
LOMA LINDA              62  89  62  85  63 /   0   0  10  40  50
FABENS                  67  96  69  91  68 /   0   0  10  40  40
SANTA TERESA            65  95  67  93  65 /   0   0   0  30  30
WHITE SANDS HQ          73  94  71  90  70 /   0   0   0  30  40
JORNADA RANGE           57  93  58  91  56 /   0   0   0  30  40
HATCH                   65  94  64  91  64 /   0   0   0  30  30
COLUMBUS                65  97  64  97  69 /   0   0   0  20  20
OROGRANDE               68  95  64  92  63 /   0   0  10  40  40
MAYHILL                 54  80  55  74  54 /   0  10  10  70  50
MESCALERO               50  82  51  78  52 /   0   0  10  60  50
TIMBERON                54  82  53  80  53 /   0   0  10  60  50
WINSTON                 61  87  60  89  57 /   0   0   0  30  20
HILLSBORO               62  90  61  88  64 /   0   0   0  30  20
SPACEPORT               63  93  63  93  62 /   0   0   0  30  30
LAKE ROBERTS            54  87  55  86  58 /   0   0   0  20  20
HURLEY                  63  92  62  92  65 /   0   0   0  10  10
CLIFF                   55  96  58  93  59 /   0   0   0  10  10
MULE CREEK              47  92  50  93  50 /   0   0   0  10  10
FAYWOOD                 59  90  61  89  64 /   0   0   0  20  20
ANIMAS                  68  95  62  98  65 /   0   0   0  10  10
HACHITA                 57  94  61  97  64 /   0   0   0  10  10
ANTELOPE WELLS          62  94  65  98  66 /   0   0   0  10  10
CLOVERDALE              60  90  62  93  63 /   0   0   0  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

26/22
Hazardous weather outlook, May 31, 3:23 AM MST, 20 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
423 AM MDT FRI MAY 31 2013

NMZ401>417-TXZ418>424-011145-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
423 AM MDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER WILL OCCUR. WESTERLY WINDS WILL BRING HOT DRY
WEATHER TO THE REGION. WIND GUSTS TO 30 MPH WILL OCCUR OVER A
FEW AREAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EASTERLY WINDS BEHIND A COLD FRONT WILL TRANSPORT MOIST UNSTABLE AIR
INTO THE REGION THIS WEEKEND. AS A RESULT THERE WILL BE CHANCES FOR
SHOWERS AND THUNDERSTORMS MAINLY SUNDAY AFTERNOON AND SUNDAY EVENING
WITH STRONGEST ACTIVITY EAST OF A TRUTH OR CONSEQUENCES TO DEMING
LINE. A FEW STORMS MAY PRODUCE HAIL GREATER THAN AN 1.5 INCHES  IN
DIAMETER AND WIND GUSTS TO 60 MPH. OVER AN INCH OF RAIN MAY FALL
IN LESS THAN AN HOUR OVER VERY ISOLATED LOCATIONS RESULTING IN FLASH
FLOODING.

THERE WILL BE VERY SLIGHT CHANCES FOR AFTERNOON THUNDERSTORMS EAST
OF EL PASO ON MONDAY WITH A RETURN OF HOT DRY WEATHER TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AFTERNOON AND SUNDAY
EVENING FOR SEVERE OR HEAVY RAIN PRODUCING THUNDERSTORMS.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Western El Paso County

When
June 1, 12:00 AM MST to June 18, 1:00 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The zone transitioned from Severe(D2) drought to Moderate(D1) on June 18th.

Drought, Northern Hudspeth Highlands/Hueco Mountains

When
June 1, 12:00 AM MST to June 4, 1:00 PM MST
Where
Northern Hudspeth Highlands/Hueco Mountains forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The zone transitioned from Severe(D2) to Moderate(D1) on June 4th.

Drought, Salt Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The zone remained in Severe(D2) drought through the month of June with the Dell City Cooperative Observer reported 1.17 inches of precipitation which was 0.02 inches above normal.

Drought, Southern Hudspeth Highlands

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone started in Severe(D2) drought with all but the far eastern portions of the zone transitioning to Moderate(D1) drought on June 25th.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
June 1, 12:00 AM MST to June 25, 1:00 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone was in Severe(D2) drought until June 25th when it transitioned to Moderate(D1) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458827, 458828, 458831, 458834, 458835.